Colchicine neuromyopathy: a report of six cases

Clin Exp Rheumatol. 2002 Jul-Aug;20(4 Suppl 26):S13-6.

Abstract

Colchicine has been in use for therapeutic purposes for many years. It can, however, cause subacute onset muscle and peripheral nerve toxicity in patients with chronic renal failure. In this report we describe 6 patients who developed neuromyopathy after the administration of colchicine. All patients presented with proximal muscle weakness, elevated serum creatine kinase (CK) levels, and neuropathy and/or myopathy on electromyography (EMG). The diagnosis of colchicine toxicity was confirmed in all cases by the normalization of CK levels and EMG after discontinuation of the drug. Toxicity developed in 4 renal failure patients on therapeutic doses of the drug, while one patient took a massive dose for suicidal reasons, and the other was on high-dose therapy. Patients using colchicine--especially those with renal failure--should be warned about the side effects of the drug and physicians should be careful in the administration of the drug.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Aged
  • Colchicine / adverse effects*
  • Colchicine / therapeutic use
  • Creatine Kinase / blood
  • Electromyography
  • Familial Mediterranean Fever / complications
  • Familial Mediterranean Fever / drug therapy
  • Female
  • Humans
  • Kidney Failure, Chronic / complications*
  • Male
  • Middle Aged
  • Muscular Diseases / blood
  • Muscular Diseases / chemically induced
  • Neuromuscular Diseases / blood
  • Neuromuscular Diseases / chemically induced*

Substances

  • Creatine Kinase
  • Colchicine